MAUDE Adverse Event Report: COOK INC ADVANCE ENFORCER 35 FOCAL FORCE PTA BALLOON CATHETER

COOK INC ADVANCE ENFORCER 35 FOCAL FORCE PTA BALLOON CATHETER
Model Number G35257
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/07/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Common name & product code: pno, catheter, percutaneous, cutting / scoring.Occupation: non-healthcare professional.Pma/510(k) number: k141322.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during an interventional procedure of the right superficial femoral artery involving a (b)(6) year-old male patient with a history of hypertension, coronary artery disease, smoking, and peripheral vascular disease, weighing (b)(6) pounds, a cook advance enforcer 35 focal force pta balloon catheter ruptured while in the patient.The device was used with a cook 6 french 45 centimeter ansel sheath and unknown inflation device, using a 50/50 solution of visiopaque contrast/saline.The balloon was inflated twice and ruptured on the second inflation at 10 atmospheres.The duration of the inflation is unknown.The balloon was not removed and reinserted between inflations.The patient's anatomy was reported to be highly calcified; however, tortuosity and angulation were not noted.The device was removed by itself, over an unknown wire.It is unknown if the balloon ruptured circumferentially or longitudinally.It is unknown if blood was observed in the inflation device.The balloon was not inflated inside a stent prior to rupture.The procedure was successfully completed with another device.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Investigation - evaluation: reviews of the complaint history, device history record, drawing, instructions for use (ifu), quality control procedures, functional test, and a visual inspection as well as dimensional verification of the returned device were conducted during the investigation.The visual inspection and functional testing of the returned device confirmed a partial circumferential tear in the balloon.The tear in the balloon material was near the middle of the balloon and did not extend through the element immediately on either side of the damage.The catheter shaft was found to be fully intact with no damage.Biomatter was noted throughout the device.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed no nonconforming events which could contribute to this failure mode.One additional complaint from the same facility with the same reported failure.The device analysis, however, confirmed that the reported balloon rupture did not reveal any fault in the balloon material.Thus, the two complaints have been determined to be unrelated.Furthermore, reviews of the drawing and quality control procedures were conducted, and no gaps were discovered.Moreover, an ifu is provided with the device which states the device is intended to be used for percutaneous transluminal angioplasty (pta) of lesions in peripheral arteries.These arteries include iliac, renal, popliteal, infrapopliteal, femoral and iliofemoral, as well as obstructive lesions of native or synthetic arteriovenous dialysis fistulae.The device is not to be used in the cerebral or coronary vasculature.The ifu includes a warning to not exceed the rated burst pressure or use a power injector for either lumen.If balloon pressure is lost and/or balloon rupture occurs, the balloon is to be deflated and removed with the sheath as a unit.There is no indication the customer used the device in a way that would have contributed to a balloon rupture.Based on the information provided and the examination of the returned product, investigation has concluded that this event could not be traced to the device, but to the patient¿s condition.Reportedly, the patient¿s anatomy presented with high calcification.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information received 20aug2019: the first inflation of the device was to 10 atmospheres.The device ruptured on the second inflation at approximately 4 to 5 atmospheres.The balloon used to complete the procedure was from lot 9839759 (same lot as the complaint device).

Brand Name
ADVANCE ENFORCER 35 FOCAL FORCE PTA BALLOON CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8887730
Report Number1820334-2019-01998
Device Sequence Number1617283
Product Code PNO
UDI-Device Identifier10827002352572
UDI-Public(01)10827002352572(17)220627(10)9839759
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/01/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/27/2022
Device Model NumberG35257
Device Catalogue NumberASB5-35-135-6-4
Device Lot Number9839759
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/15/2019
Initial Date Received by Manufacturer 08/09/2019
Supplement Date Received by Manufacturer08/20/2019
10/31/2019
Initial Report FDA Received Date08/13/2019
Supplement Report FDA Received Date09/18/2019
11/01/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age77 YR
Patient Weight122